MAUDE Adverse Event Report: COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE

COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Model Number SPD2-US-070-320
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Patient Problem/Medical Problem (2688); Unspecified Tissue Injury (4559)
Date of Event 03/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was using a hawkone m to treat a severely calcified 120mm cto in the proximal common iliac artery, superficial femoral artery and popliteal artery.Little tortuosity was reported in the 6mm diameter vessel.A 7mm 0.14 spiderfx embolic protection, trailblazer and a 6fr cook sheath were also used in the procedure.The ifu was followed and the vessel was predilated.It was reported that after completing the atherectomy with the hawkone, the spiderfx could not be retrieved into the recovery catheter.It could not be retrieved into the trailblazer 6fr guide catheter or the sheath.When attempting to exchange the sheath to a 7r the basket on the spiderfx snapped off and the patient was taken to surgery for a cutdown to remove the detached wire.
 
Additional Manufacturer Narrative
Additional information: a large amount of calcium was present in the access site.There was no resistance encountered when advancing the device.No allegation reported against the sheath or trailblazer support catheter used.Difficulty was experienced due to the size of the spider filter when full and attempted to be removed.The 6fr sheath used was unable to accommodate the full spider fx filter basket as it was bigger than the internal diameter of the 6fr sheath used.As well as during attempts to change to a 7fr sheath, the spider fx filter was also caught on the calcium at the access site which contributed to the detachment of the basket.The basket was removed from the patient intact and all particulate remained in the basket.Endarterectomy was also performed.Patient has had no issues post surgery.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the spider fx embolic protection device was used to treat the right leg.This resulted in a tearing of the femoral artery requiring emergency surgery to repair the artery and remove the device.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
SPIDER FX
Common Device Name
CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer (Section G)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
091708096
MDR Report Key8451212
Report Number2183870-2019-00147
Device Sequence Number2765668
Product Code NTE
UDI-Device Identifier00821684068380
UDI-Public00821684068380
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K111010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2019
Device Model NumberSPD2-US-070-320
Device Catalogue NumberSPD2-US-070-320
Device Lot NumberA564394
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer03/26/2019
04/22/2022
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date04/11/2019
05/17/2022
Date Device Manufactured12/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight132 KG